Potential minor side effects of antifungal medications for treating skin yeast infections include nausea and vomiting, gas, dizziness, and headache, reports WebMD. In some cases the medication causes or worsens rash symptoms such as burning, itching, swelling, tenderness or flaking of skin. Potentially serious side effects of antifungal medications include open sores that blister and ooze, vision or mood changes, hearing problems or loss, tingling or numbness of hands or feet, and the symptoms that normally accompany severe allergic reactions.
Yeast infections are fungal in nature and respond well to the same drugs used to treat other types of fungal infections, such as athlete's foot, jock itch and ringworm, explains Merck Manuals. Imidazole, triazole and allylamine medications commonly used to treat skin such infections, including ketoconazole, fluconazole, itraconazole and terbinafine, correlate with liver toxicity, cautions the National Institutes of Health. The potential effects are more-dangerous for patients with existing liver conditions.
Depending on the type of infection, doctors sometimes prescribe the use of an antifungal medication combined with a topical corticosteroid, which in some cases aggravates the symptoms of the skin condition, reports Drugs.com. Patients using such a drug also sometimes experience edema, rash or secondary infection. In rare cases patients experience paresthesia, which is a pins-and-needles sensation.